Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 6, NWS Wichita, KS

March 26, 202620 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 26, 2026, 1:35 AM CDT for 20 counties in Kansas. It took effect at Mar 26, 2026, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2026, 1:35 AM CDT (06:35 UTC)
In effect from
Mar 26, 2026, 1:00 PM CDT
Expired
Mar 26, 2026, 9:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2026-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2026-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
3042 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

156 
WWUS83 KICT 260635
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
135 AM CDT Thu Mar 26 2026

KSZ032-033-047>053-067>070-082-083-091>094-098-262145-
/O.UPG.KICT.FW.A.0004.260326T1800Z-260327T0200Z/
/O.NEW.KICT.FW.W.0006.260326T1800Z-260327T0200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
135 AM CDT Thu Mar 26 2026

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF
CENTRAL AND SOUTH CENTRAL KANSAS AND PARTS OF SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 1 PM this afternoon to 9 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
485 
WWUS83 KICT 262131
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
431 PM CDT Thu Mar 26 2026

KSZ032-033-047>053-067>070-082-083-091>094-098-270200-
/O.CON.KICT.FW.W.0006.000000T0000Z-260327T0200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
431 PM CDT Thu Mar 26 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND SOUTH
CENTRAL KANSAS AND PARTS OF SOUTHEAST KANSAS...

* Extreme Grassland Fire Danger...

* Winds...Southwest to northwest 20 to 30 mph with gusts up to 45
  mph.

* Relative Humidity...As low as 24 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
638 
WWUS83 KICT 270157
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
857 PM CDT Thu Mar 26 2026


KSZ032-033-047>053-067>070-082-083-091>094-098-270300-
/O.EXP.KICT.FW.W.0006.000000T0000Z-260327T0200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
857 PM CDT Thu Mar 26 2026

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER...

Falling temperatures in the wake of a cold front will allow the
relative humidity to continue to recover and extreme fire danger 
is no longer expected.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 25, 11:00 PM CDT, 2 hours 35 minutes earlier. Its key messages:

  • Record heat on Thursday driving extreme fire danger.
  • A cold front will arrive late Thursday with isolated or widely scattered showers/storms possible over southern Kansas Thursday evening.
  • More seasonable weather will return for Friday and Saturday before another warmup Sun-Tue.
Area forecast discussion, Mar 25, 11:00 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1100 PM CDT Wed Mar 25 2026

.KEY MESSAGES...

- Record heat on Thursday driving extreme fire danger.

- A cold front will arrive late Thursday with isolated or widely
  scattered showers/storms possible over southern Kansas
  Thursday evening.

- More seasonable weather will return for Friday and Saturday
  before another warmup Sun-Tue.

&&

.DISCUSSION...
Issued at 142 PM CDT Wed Mar 25 2026

A sprawling mid/upper ridge was situated over the Southwest/Southern
Rockies extending in far west Texas. As this mid/upper ridge shears
eastward through Thursday, record heat will linger over the Central
Plains. A shortwave trough digging over Canada will drive a cold
front south into the Central Plains late Thursday. Ahead of the
front, a prefontral trough will result in lighter wind speeds in our
central KS counties but the cold front will bring an abrupt
wind shift during the afternoon hours with much drier air.
Higher winds are anticipated in parts of south central and
southeast KS during the day on Thursday while relative humidity
remains slightly higher. Given record heat and gusty winds, a
Fire Weather Watch has been issued for much of the area on
Thursday afternoon and Thursday evening.

The airmass ahead of the front is expected to remain capped to deep
moist convection but we could see an isolated shower or storm
develop toward evening while immediately being undercut by the
frontal boundary. The post-frontal airmass Thursday evening and
Thursday night improves with eastward extent across southern KS,
although higher probabilities for more robust convection are
expected to remain further east into Missouri and points further
east. Cooler more seasonable air is anticipated in the wake of
the front with gusty northerly winds. We may see a period where
advisory level winds develop Thursday evening and Thursday night
but this may be short-lived and no wind headlines are planned
at this time.

Fri-Sat...The highest winds speeds on Friday are expected early in
the period with a decreasing pressure gradient progged as we move
through the day. Seasonably cool air is anticipated with highs
topping out in the 50s/around 60. High pressure at the sfc is
progged to settle over Missouri Fri night/Sat morning and this is
where the more robust radiational cooling is expected. Further west
across central KS, low level southeast flow is progged to return
through the night which may keep temperatures just above freezing
for many areas.

Rising heights/increasing thickness will result in rising
temperatures as we move into Sunday and early next week. Highs on
Sunday will climb into the 80s for central KS while widespread mid
and upper 80s are anticipated by Mon-Tue. A shortwave trough is
progged to move into the central CONUS toward the middle of the week
as a cold front sags southward into the area. Maintained low pops as
we could see some diurnally driven showers/storms although
confidence in the details remains fairly low at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1046 PM CDT Wed Mar 25 2026

Main aviation concern will be a wind shift associated with a
cold front late Thu afternoon through Thu evening.

South and southwest winds will remain overnight and will
increase late Thu morning with gusts 30-35mph likely for
southern KS. Parts of southeast KS(KCNU) may see some gusts in
the 40-45 mph range by the afternoon hours. Cold front is
forecast to move through KRSL-KGBD-KSLN in the 20z-22z range and
KICT around 00z. North winds behind the front will also be
gusty, with 30-40mph speeds likely. Confidence remains high that
VFR conditions will remain through the next 24 hours.

&&

.FIRE WEATHER...
Issued at 206 PM CDT Wed Mar 25 2026

Record heat will combine with breezy winds resulting in extreme fire
danger on Thursday afternoon and Thursday evening for much of the
area. A cold front impacting central Kansas on Thursday afternoon
will shift winds to the north while continuing to move south and
east Thursday evening and Thursday night ushering in more seasonable
air across the area.

Very High fire danger will continue to be a concern for much of the
area on Friday through Tuesday each afternoon. Post-frontal
northerly winds and drier air will be the primary driver on Friday
while breezy south to southwest winds return on Saturday through
Tuesday. Temperatures will once again warm above normal on Sunday
through Tuesday.

&&

.CLIMATE...
Issued at 214 AM CDT Wed Mar 25 2026

Thursday (3/26):
Wichita: Forecast - 95, Record - 83 (1918) Russell: Forecast -
89, Record - 90 (1989) Salina: Forecast - 93, Record - 86 (1910)
Chanute: Forecast - 93, Record - 85 (1918)

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ032-033-047>053-067>070-082-083-091>094-098.

&&

DISCUSSION...MWM
AVIATION...RBL
FIRE WEATHER...AMD
CLIMATE...AMD
Hazardous weather outlook, Mar 25, 3:55 PM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
355 PM CDT Wed Mar 25 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
355 PM CDT Wed Mar 25 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Extreme fire danger is possible on Thursday afternoon, especially
over central Kansas, as a cold front arrives during the afternoon
hours. A Fire Weather Watch is in effect for much of the area.
Winds will shift to the north behind the front, as it settles
southward into south central and southeast Kansas Thursday evening
and Thursday night.

An isolated thunderstorm cannot be ruled out Thursday night across
southern Kansas, but severe weather is not expected.

A very high fire danger will return to much of the area from Friday
through Tuesday during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 10:25 AM CDTWind AdvisoryICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more15 hr

Nearby

Red Flag Warnings in Kansas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.